Hail, Stark
- When
- July 21, 2:02 PM EST
- Where
- Stark County, Alliance
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.920, -81.100
Nickel size hail was observed.
A cluster of thunderstorms developed during the afternoon hours of July 21st. A few of the stronger storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cluster of thunderstorms developed during the afternoon hours of July 21st. A few of the stronger storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 12:03 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 103 PM EDT TUE JUL 21 2009 .SYNOPSIS... EVEN THOUGH WEAK HIGH PRESSURE IS CENTERED JUST NORTHEAST OF THE AREA...AN UPPER LEVEL DISTURBANCE WILL KEEP THE CHANCE FOR SHOWERY WEATHER TODAY. BY WEDNESDAY LOW PRESSURE WILL WORK INTO THE OHIO VALLEY AND INTO THE LOWER GREAT LAKES. HIGH PRESSURE WILL BRIEFLY STAY FOR FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPPER LEVEL LOW OVER SOUTHEAST OHIO WILL CONTINUE A SLOW MOVE TO THE NORTHEAST THROUGH THE AFTERNOON. CENTER OF THE UPPER LEVEL CIRCULATION INDICATED WELL BY RADAR WITH A SMALL CLUSTER OF SHOWERS/THUNDERSTORMS SOUTHWEST OF PITTSBURGH. MOST OF THE REDEVELOPMENT WILL BE ALONG AND EAST OF A CANTON TO MENTOR LINE. ELSEWHERE CANT RULE OUT AN ISOLATED/SCATTERED SHOWER OR THUNDERSTORM WITH THE COOLER AIR ALOFT. DID WARM TEMPERATURES A COUPLE DEGREES AT MOST LOCATIONS WITH CUMULUS SLOW TO DEVELOP...ESPECIALLY OVER THE WESTERN COUNTY WARNING AREA(CWA). OTHERWISE ONLY MINOR CHANGES TO REFLECT THE CURRENT DIURNAL TRENDS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... DECREASING TREND IN SHOWER ACTIVITY FROM SOUTHWEST TO NORTHEAST THIS EVENING AS UPPER LOW PULLS AWAY. THERE WILL ONLY BE A BRIEF LULL IN THE UNSETTLED WEATHER AS THE NEXT TROUGH APPROACHES. THIS WILL ONE WILL HAVE A MORE DEFINED SURFACE LOW WITH IT...BUT PLENTY OF DIFFERENCES EXIST AMONGST VARIOUS MODELS. INTENSITY AND TRACK OF THE SURFACE LOW RANGE FROM MICHIGAN TO THE OHIO RIVER AND WELL DEVELOPED TO BARELY THERE. THE REALLY BROAD PICTURE TAKES THE LARGE SCALE FEATURES ACROSS THE AREA WEDNESDAY INTO THURSDAY. WITH LOW CONFIDENCE IN THE DETAILS...ADDITIONAL DETAILS DIFFICULT TO PUT INTO FORECAST AND ALSO DIFFICULT TO MATCH THE HIGH MOS GUIDANCE. WILL SETTLE WITH AN INCREASE TO LIKELY POPS WED/WED NIGHT AND TREND TOWARD A 12Z GFS ENS/BLEND OF SOLUTIONS. HAVE FLIP FLOPPED WHERE ACROSS THE AREA THE WARMER TEMPERATURES WILL TAKE PLACE WEDNESDAY. WITH RAIN ENCROACHING EARLIER IN THE DAY WEDNESDAY THAN PREVIOUSLY EXPECTED...HAVE LOWERED TEMPS THERE...AND RAISED THEM EAST WHERE RAIN WILL HOLD OFF. AREA WILL STILL BE COMING IN BELOW NORMAL. AS PREVIOUS FORECASTER STATED...UPPER LOW DUMBBELLS AROUND THE GREAT LAKES THROUGH THURSDAY NIGHT...SO PRECIP CHANCES WILL STILL HAVE TO BE IN THE FORECAST FOR THURSDAY. WHILE IN THE MIDDLE OF THAT DUMBELLING...FRIDAY GETS POSITIONED WITH WEAK RIDGING BEFORE THE NEXT LOBE OF ENERGY WORKS THE UPPER LOW INTO THE MIDWEST FOR THE WEEKEND. SO WILL GIVE A DRY FORECAST TO FRIDAY AND WARMER TEMPERATURES. && .LONG TERM /SATURDAY THROUGH MONDAY/... UPPER LEVEL TROUGH WILL BE OVER THE CENTRAL GREAT LAKES AREA OVER THE WEEKEND AND INTO MONDAY THOUGH LIFTING NORTHWARD NEAR THE END OF THE PERIOD. THIS WILL CONTINUE TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. HOWEVER BACKED THE CHANCE OF SHOWERS OFF TO JUST SLIGHT CHANCE ON MONDAY WITH THE UPPER LEVEL LOW LIFTING NORTHWARD BY THEN THOUGH THE TROUGH STILL EXTENDS SOUTH INTO THE AREA. GFS IS LITTLE SLOWER BRINGING THE FRONT THROUGH OVER THE WEEKEND...NOT CLEARING THE AREA UNTIL LATE DAY SUNDAY. TEMPERATURES WILL CONTINUE TO BE NEAR SEASONAL AVERAGES. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... UPPER LEVEL LOW PRESSURE OVER NE OH THIS AFTERNOON SHOULD CAUSE AT LEAST A FEW SHRA AND SOME TSRA TO DEVELOP BUT LATEST MOST GUIDANCE HAS VERY LOW POPS FOR THE REST OF TODAY. IN LIEU OF THE LOW POPS WILL ONLY CARRY VCSH AND MENTION CB EXCEPT FOR AROUND ERI FOR CURRENT SHRA NEARBY AND VCTS AT YNG FOR A FEW HOURS THIS AFTERNOON FOR SMALL BAND OF CONVECTION CURRENTLY NEAR HLG. MOVEMENT WILL GENERALLY BE FROM SE TO NW...SOMEWHAT UNUSUAL FOR THIS AREA. AREAS OF MVFR WILL OCCUR IN THE SHOWERS. MOST OF THE ACTIVITY WILL DIE OFF DURING THE EVENING BUT SOME NEW ACTIVITY MAY DEVELOP LATE TONIGHT AND CONTINUE TO DEVELOP WED MORNING AHEAD OF A LOW PRESSURE SYSTEM APPROACHING THE AREA FROM THE SW. INCREASED MOISTURE IN THE ATMOSPHERE WILL LIKELY ALLOW FOG TO FORM IN MOST PLACES LATE TONIGHT BUT ADDED CLOUDS MID AND HIGH CLOUDS MOVING IN SHOULD KEEP THE FOG FROM DROPPING TOO MUCH BELOW MVFR OR HIGH END IFR. .OUTLOOK...NUMEROUS SHOWERS/STORMS LIKELY WEDNESDAY AFTERNOON WITH MVFR CONDITIONS. ISOLD SHRA/TSTMS WILL CAUSE BRIEF MVFR/IFR CONDITIONS THUR AND FRI ALONG WITH EARLY MORNING FOG/HAZE. MORE NUMEROUS SHOWERS/STORMS AGAIN POSSIBLE OVER THE WEEKEND. && .MARINE... SURFACE RIDGE WILL CONTINUE TO PROVIDE A GENERAL FAIRLY LIGHT EASTERLY FLOW INTO AT LEAST THE EARLY PART OF WEDNESDAY. HOWEVER UPPER LEVEL TROUGH WILL PROVIDE A THREAT OF SOME SHOWERS AND THUNDERSTORMS ON THE LAKE. LOW PRESSURE MOVING NORTHEAST TOWARD THE LAKE ON WEDNESDAY WILL PROVIDE AN INCREASING EASTERLY FLOW. SCA MAY BE NEEDED LATE IN DAY WEDNESDAY OR WEDNESDAY NIGHT...IF NOT CHOPPY 2 TO 4 FOOT WAVES CAN BE EXPECTED. WINDS SHOULD SUBSIDE SOME EARLY THURSDAY BUT THEN PICK UP LATER IN THE DAY. AGAIN SCA MAY BE NEEDED BUT FOR NOW LOOKS LIKE WAVES WILL STAY BELOW CRITERIA BUT CHOPPY CONDITIONS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...OUDEMAN NEAR TERM...MULLEN SHORT TERM...OUDEMAN LONG TERM...RANDEL AVIATION...ADAMS MARINE...RANDEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 601 AM EDT TUE JUL 21 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-221100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 601 AM EDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OUDEMAN
The Cleveland radar (KCLE), 84 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
6 hail. Local standard time, as filed.
Nickel size hail was observed.
Nickel size hail was observed.
Hail the size of half dollars was observed.
Hail the size of half dollars was observed.
Nickel to quarter size hail was observed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189150, 189155, 189157, 189154, 189153, 189158.